When trials for a male contraceptive injection began in 2016 some of the men involved reported “unbearable” side effects including poor skin, mood swings and depression. Despite the fact these are the very same symptoms women using the pill have suffered for decades, the trials were halted. What has been acceptable for women was deemed unacceptable for men.
The health – physical and mental – ramifications for women of taking the contraceptive pill have come under increased scrutiny. In 2016, The University of Copenhagen conducted a study that found a link between hormonal contraceptive pills and depression.
Holly, author of Sweetening the Pill and How We Got Hooked on Hormonal Birth Control, believes strongly that there should be more awareness about the side effects of the pill: “Those women who don’t just stop using the pill or hormonal contraceptive due to the side effects – because they don’t realize the root cause or they think they have no other options available to them – are suffering unnecessarily,” she said.
“Sometimes you are not certain if it’s the pill or something else that is causing your mental health or physical health issues, and the best way to find out is to stop using the pill for a while.”
Holly advices that you use a different form of contraception if you are having issues with your contraceptive pill but still are not looking to get pregnant. If you you are worried about STDs condoms or a cervical cap are best. If you’re not as concerned about STDs, natural spermicide and fertility awareness together work well.
Whilst there have been arguments of the pill being revolutionary for women to be able to take control of their bodies and their sexuality, some are now starting to notice it might not be all it is hyped up to be. Both positives and negatives to the contraceptive pill have been widely documented over the years – from the increased of risk of blood clots and breast cancer to the reduced risk of ovarian cancer – however, mental health is still a factor that is still widely under debate.
“You have young women going on hormonal contraceptives at 14 and not coming off until they want to get pregnant,” said Holly. “They are not being informed of side effects by their doctor, and they are being dismissed when they present with side effects, and are then persuaded to stay on their method.
“Those women who don’t just stop using the pill or hormonal contraceptive due to the side effects are suffering unnecessarily because they don’t realize the root cause, or they think they have no other options available to them.”
Flossie Washbourne, 21 from Birmingham, had to come off the pill following bad experiences on two different kinds. “It was only after about the third month I actually realised I had become so sensitive and emotional,” said Flossie. “I would cry all the time for no reason. I was overthinking everything and taking things to heart that before wouldn’t have bothered me.
“Trust that you know your own body, you are an expert on your own health situation, and you can go with your intuition or gut feelings.”
“I kind of joked through it with some of my friends but only some girls seem to have any concept of how hormones work and how something as insignificant as taking a little pill can change you so much. It was completely lost on the boys around me, they didn’t understand at all. Eventually I stopped taking it and after a few months of being off it I finally felt normal.”
According to the NHS, your period should return two to four weeks after coming off your contraceptive pill. They add that it is “unlikely” the length of time you’ve been on the contraceptive pill will affect your fertility rates.
Following issues with her first contraceptive pill, Flossie then went on to try a different kind: “The second time around I tried a different one, which I was reluctant to try due to my previous experiences, but I felt it was the responsible thing to do. I got all feminist and self-righteous about it and decided it was my life that would be affected if I didn’t use contraception.
“I explained everything to the doctor and they put me on the continuous, single hormone one the second time around. This time I was a lot more conscious of monitoring my mental health and how I was feeling. I was more aware of my reactions to things and what was ‘normal’ for me – my friends knew I was trying out a new pill as well so they kept an eye on me too.”
Similar to Flossie, 18-year-old Meg Frater from Northumberland struggled with her contraceptive pill. She was advised to go onto the pill to try help regulate her periods when she was 15. Meg said: “I gained a lot of weight when I went on my first pill and I got really spotty and moody – not constantly but just really bad mood swings.
“I then went back to the doctors and they prescribed me with a different pill called Yasmin, which was much better in terms of side effects. They actually said that they give it to younger girls because it doesn’t cause as many side effects so I don’t know why they don’t do that with everyone.”
In Holly Grigg-Spall’s book ‘Sweetening the Pill’ she looks into the brand Yasmin specifically following her bad experiences on it. From the research Holly conducted, she found it was one of the most complained about pills on the internet. Women complained about it causing them to feel heightened emotions and felt a “complete change in personality” – similar feelings to her own whilst on Yasmin.
Meg went on to say: “If I were to go back on to it I would definitely educate myself more to make an informed decision. One of my friends started the pill at the same time as me and her mum took her off it because she was just a horrible person, she was short tempered and snappy.”
“Those women who don’t just stop using the pill or hormonal contraceptive due to the side effects – because they don’t realize the root cause or they think they have no other options available to them – are suffering unnecessarily.”
From a survey conducted for this article, it showed that Meg and Flossie weren’t alone in their feelings whilst on the contraceptive pill. Of the 57 women responded to the survey, 85% said that their contraceptive affected their mood with 73% answering that their change in mood was noticed by their family and friends, or partners.
A large scale study in Denmark in 2016 found that those on the combined pill were 23% more likely to be prescribed an antidepressant by their doctor, most commonly in the first six months of taking the pill.
Whilst doctors and sexual health nurses ask if you have a family history of blood clots and breast cancer, mental health does not seem to be as big a concern to them. Of the 57 women who took part in the survey, 85% said that their mental health was not something they considered when going on to the pill and only 40% saying they had been warned by their Doctor about potential mental health side effects taking the pill may have.
On the NHS’ website, the “disadvantages” listed about the contraceptive pill are things such as blood clots, increased blood pressure and breakthrough bleeding – no mention of any mental health side effects.
Holly concluded: “Trust that you know your own body, you are an expert on your own health situation, and you can go with your intuition or gut feelings. Read up on your menstrual cycle, get body literate, and then see if you want to go back on the pill.”
Following these experiences and studies, how are women supposed to feel “liberated” when on the contraceptive pill? Is having control really worth jeopardizing your mental health? As Holly Grigg-Spall says in her book ‘Sweetening the Pill’: “How can we ever break the glass ceiling, if we can’t stop crying?”